Skip to content
My WebMD Sign In, Sign Up
to have injections?
avatar
Lauralizzie01 posted:
have had my dr appt to review my mri... showed three herniated disks, two pressing on nerve roots, severe bone spurs in two more. hes recommending epidural steroid injections and facet joint injections. i have a two week vacation to utah coming up, and really dont want to risk being miserable... i think ill wait until after the trip at least, but not sure about after. what are your experiences? im tempted to say screw it ill do pain management until there are no other options... am i crazy? i know it could help, but im reading horror stories too, and lots of ppl saying it didnt halp at all! i have slightly elevated sugar levels, and a history of in the family, and there is risk of the steroids bringing on full blown diabetes, also im reading severe hip arthritis, and cataracts, which we also have a lot of in our family. very scary!
Reply
 
avatar
Anon_160307 responded:
I don't know about epidural steroid injections bringing on full blown diabetes. I have never heard that. If you are diabetic, you are advised to monitor your blood sugar levels more closely for the next 2-3 days following an injection.

I have had 7 rounds of epidural steroid injections over the last two years (next one is due in August) - they are no big deal (to me). Personally for me, they help with the lower back pain A LOT. They don't help with the sciatica very much...I get maybe 3-4 days of relief from the sciatica. There are risks just like there are risks with any type of medical procedure.

I have found them very helpful overall. I have a ruptured disc at L4-L5 that is spilling out and slamming the nerve root on the right side harder than the left. Also I have bone spurs, osteoarthritis, and spinal stenosis at L4-L5. At L5-S1 the disc is completely dried out (dessicated) and is bulging and hitting the S1 nerve root.

The sciatica runs down the side of my right leg the worst but it can switch up and hit around the groin area on the left side. I pray I won't lose feeling in my right leg someday by dodging back surgery.

I'm told a 2 level fusion is in order...over my dead body!

I manage my pain with Fentanyl TD, Oxycodone IR, Gabapentin (this med is great for sciatica!), Valium, an anti-depressant, Aleve, and a muscle relaxer. I believe all of these medications together help the injections work better for me.

It takes 1-2 weeks to really feel any pain relief from the injections and you should expect to rest for 24 hours following an injection.

Good luck and I hope it helps!
 
avatar
TDXSP08 responded:
I think what you should ask is how many injections of this type can you "safely" have over the course of the remainder of your life, and i am pretty sure he has no idea what so ever? because to my knowledge there is no long term study or following of humans undergoing these injections except in the cervical area and there is a definite amount before they start doing harm.

Also injections are invasive it may be a little needle but it is still invasive and to me,invasive should be saved until there is no way and nothing left in the Pharmacy, PT, and conservative measures left. to jump right in to invasive procedures is # 1 considered surgery so the doctor collects a large pile of cash from your insurance "vs" office visits for evaluations and refills of prescriptions which make them a lot less money # 2 iIf you start out with shots and then decide you would rather Med's to manage your pain or the shots don't last as long as they should or they don't work at all, their are Doctors who do not want to let go of that money so they will make you have the shots in order to get the prescription for the Med's, which yes it's wrong but they have the power and if they put you in that position and you think about Leaving for a more ethical practitioner they will will let you go but they will say you where a non compliant patient which will screw you over for many many tears to come.

so although i have told you the dayside of what can happen there are others that feel that the shots make a world of difference and have good Doctors that are giving them the best care possible.

AS to whats right for you is a personal decision that you have to weigh the pro's and con's of the Therapeutic options and make the best chose for you.

the only other thing to think about is if you became uninsured God forbid or something awful happened could you afford to pay the doctor for the shots "VS' Med's have patient assistance programs and a lot of opiates have generic versions that are really cheap.

I am not a Doctor and can not give qualified medical advice or opinions everything i say is from one consumer to another you must seek a qualified M.D. in your community for diagnosis and treatment.
i have no small step for man, but i have 6 tires for mankind,Watch your Toes!
 
avatar
Anon_160307 replied to TDXSP08's response:
I would like to add that the injections should not be administered more than 4 times a year. Typically they are given once every 3 months and sometimes a follow-up injection 6 weeks after that with a different technique is sometimes required to get the pain reduction needed.

I have SEVERE back issues. I am on Fentanyl TD and a slew of adjuvant medications and the only other option for me is a two level spinal fusion (at the very least a discectomy). I am currently exhausting all conservative treatments for my condition at this time. Without these epidural injections, I can't sit in a chair for more than 5 minutes as it feels like I am sitting up against a burning cactus and whenever I take a step, pain shoots down the side of my right leg.

There are risks but there are risks to everything in life. The important thing is to make sure the benefits outweigh the risks.

The side effects that I get from the injections are severe depression for the first 2 days after the injection - my anti-depressant is no match for this. And my immune system tanks such that I am almost always destined to catch some sort of cold virus. I have dodged getting sick a couple of times and I thank God for that.

The injections are very helpful to me but not helpful to everyone. So the only way to know is to try it with your doctor's recommendation. Your doctor will tell you whether or not he/she thinks you are a good candidate.

VERY IMPORTANT TO REMEMBER THE FOLLOWING:

(1) Make sure you have a orthopedic spine specialist or anesthesiologist or Physiatrist do your injection - NOT a family or pain management doctor nor an internist.

(2) Make sure they use fluoroscopy or X-ray - you do not want a doctor injecting anything into your spine blindly.

(3) Make sure they use iodine contrast dye - this dye is injected before the lidocaine (numbing medication) and steroid medication. It ensures that they are not injecting the medications in a vein or in a nerve. They view the path of the dye on the X-ray screen once it is injected to make sure they are at the right location. This is VERY IMPORTANT because if the lidocaine is injected into a vein it can cause immediate cardiac arrest which can lead to death - this is why you don't want some family doctor to lay you on a table like you are getting a massage and jab the needle into your spine without seeing where it is going!

If any of those 3 items above are missing. LEAVE!!!

The long term effects of these injections that I have researched are arthritis of the hip - weakened bones and a weakened immune system - which recovers in a few weeks following the injection.

If these injections help you and you start getting them on a regular schedule, be sure to take a calcium supplement to protect your bones.

1 week before each injection you should STOP taking herbal medications, supplements, and especially NSAIDs as these increase the risk of bleeding. If you are on a blood thinner, you need to consult the physician that is treating you with this and he/she will tell you how to modify your dose before the injection. If you have high blood pressure, this needs to be controlled with medications before getting these injections - if your blood pressure is too high, they can refuse you your injection as high blood pressure can cause serious damage to your spine.

The injections work better when combined with a comprehensive pain management program that includes opioid therapy, adjuvant medications (anti-depressant, muscle relaxer, anti-convulsant), stretching and mild excersise, and drinking lots of water. Used as the sole method for pain relief, I don't think I would get as much relief from them.

The pain relief lasts about 6-8 weeks and the injections take 1-2 weeks to work. It is normal for pain to increase for the first 1-2 weeks after an injection before it subsides.

I believe that is all that I can think of regarding the injections.

Take care.


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

TylenolExpert
Overdoses from acetaminophen send thousands of people to the emergency room in the U.S. each year according the Centers for Disease Control ... More
Was this Helpful?
5 of 6 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.